Alert archive / Arizona / Flash Flood Warnings in 2021

Flash Flood Warning 143, NWS Flagstaff, AZ

August 1, 2021Apache County, Navajo County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 1, 2021, 5:49 PM MST for Apache County, Navajo County, Arizona. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2021, 5:49 PM MST (00:49 UTC)
Expired
Aug 1, 2021, 9:00 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Apache County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 143 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 7:30 PM MSTFLASH FLOOD2 Ssw Greasewood Spring, AZVIDEO OF WATER WITH SIGNIFICANT RISE ON WASH.
Aug 1, 7:30 PM MSTFLASH FLOODGreasewood Springs, AZPHOTO ON FACEBOOK OF DIRT ROAD PARTIALLY WASHED OUT AT CROSSING NORTH OF THE GREASEWOOD SPRINGS CHAPTER. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 101 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2021-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 916 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2021-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
916 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1422 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

440 
WGUS55 KFGZ 020049
FFWFGZ
AZC001-017-020400-
/O.NEW.KFGZ.FF.W.0143.210802T0049Z-210802T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
549 PM MST Sun Aug 1 2021

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Navajo County in north central Arizona...
  Apache County in northeastern Arizona...

* Until 900 PM MST.

* At 646 PM Navajo Nation time, Doppler radar indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  1 and 2 inches of rain have fallen. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Greasewood Springs, Indian Wells, Wide Ruins, Klagetoh, Chambers, 
  Sanders, Pine Springs, and Houck.

This includes the following highways...
	State Route 77 between mile markers 396 and 408.
	Highway 191 between mile markers 374 and 402.
	Interstate 40 between mile markers 289 and 351.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding of washes and creeks will occur, some dirt roads will 
become muddy and impassable. Paved roads and underpasses could 
become flooded as well.

In hilly or mountainous terrain, there are many low water crossings 
which will become dangerous in heavy rain. Do not attempt to cross 
flooded roads. Find an alternate route.

&&

LAT...LON 3495 10984 3489 10998 3503 11047 3556 11005
      3558 10942 3525 10912

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

TM
2 follow-up statements
446 
WGUS75 KFGZ 020147
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
647 PM MST Sun Aug 1 2021

AZC001-017-020400-
/O.CON.KFGZ.FF.W.0143.000000T0000Z-210802T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Apache AZ-Navajo AZ-
647 PM MST Sun Aug 1 2021

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 9 PM MST/10 PM MDT 
THIS EVENING FOR NAVAJO AND APACHE COUNTIES...

At 645 PM MST / 745 PM MDT, Doppler radar indicated thunderstorms 
producing heavy rain across the warned area. Between 1 and 2.5 
inches of rain have fallen. Additional rainfall amounts up to 0.5 
inches are possible in the warned area. Flash flooding is ongoing or 
expected to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
Greasewood Springs, Indian Wells, Wide Ruins, Klagetoh, Chambers, 
Sanders, Pine Springs, and Houck.

This includes the following highways...
	State Route 77 between mile markers 396 and 408.
	Highway 191 between mile markers 374 and 402.
	Interstate 40 between mile markers 289 and 351.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding of washes and creeks will occur, some dirt roads will 
become muddy and impassable. Paved roads and underpasses could 
become flooded as well.

In hilly or mountainous terrain, there are many low water crossings 
which will become dangerous in heavy rain. Do not attempt to cross 
flooded roads. Find an alternate route.

&&

LAT...LON 3495 10984 3489 10998 3503 11047 3556 11005
      3558 10942 3525 10912

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Humphreys
246 
WGUS75 KFGZ 020352
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
852 PM MST Sun Aug 1 2021

AZC001-017-020402-
/O.EXP.KFGZ.FF.W.0143.000000T0000Z-210802T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Apache AZ-Navajo AZ-
852 PM MST Sun Aug 1 2021

...FLASH FLOOD WARNING WILL EXPIRE AT 9 PM MST / 10 PM MDT THIS 
EVENING FOR NAVAJO AND APACHE COUNTIES...

Flood waters have receded and the heavy rain has ended. Flooding is 
no longer expected to pose a threat.

Do not attempt to any cross flooded roads. Turn around, don't drown 
when encountering flooded roads. Please continue to heed any 
remaining road closures.

LAT...LON 3495 10984 3489 10998 3503 11047 3556 11005
      3558 10942 3525 10912

$$

Humphreys

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 2:23 PM MST, 3 hours 26 minutes earlier.

Area forecast discussion, Aug 1, 2:23 PM MST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
223 PM MST Sun Aug 1 2021

.SYNOPSIS...Scattered thunderstorms will continue through this
evening before diminishing overnight. Expect decreasing
thunderstorm chances Monday with a drying and warming trend in
store Tuesday through Thursday as high pressure strengthens over
the area.

&&

.DISCUSSION...Scattered thunderstorms have developed this
afternoon. The most pronounced activity has been across eastern
Coconino, Navajo and Apache Counties with lesser activity to the
west. A few of the stronger storms have been producing heavy
rainfall and gusty outflow winds. Locally heavy rain and training
storms leading to flash flooding will again be the main concern
today. Scattered storms will continue over Navajo and Apache
counties this evening before ending overnight.

A downturn in thunderstorms is still expected to begin on Monday
as strong high pressure over the Rocky Mountains builds westward
and over the southwestern states. This will lead to a drier
northwest flow over Arizona Monday, causing thunderstorm chances
to retreat to the east. We'll still see isolated to scattered
activity, but much less than the past several days. Lightning,
gusty winds and locally heavy rain will be the main storm threats.

Thunderstorm chances will continue the downward trend through the
middle of the week with only isolated activity expected Tuesday
through Thursday. In addition, the building high pressure and much
more daytime sun will allow temperatures to rise above average.
The lower elevations of the Grand Canyon will near heat warning
criteria of 110F by Wednesday/Thursday.

The high pressure ridge axis is forecast to slide east of Arizona
on Friday opening the door again to a northward push of monsoon
moisture. Operational and ensemble models are in agreement with
the return of moisture and thunderstorm chances Friday through
next weekend.

&&

.AVIATION...For the 00Z package...Mainly VFR conditions will
prevail. Scattered storms will continue through this evening,
mainly along and north of a KFLG-KSOW line. Periods of MVFR/IFR
conditions and gusty, erratic winds will occur in and around
thunderstorms. Storm activity will gradually diminish after 03Z.
Another round of isolated to scattered storms will develop after
18Z Mon. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered thunderstorms with locally heavy rain
will continue this evening. Look for decreasing thunderstorm
chances Monday and Tuesday with a drying and warming trend.

Wednesday through Friday...Warm and mainly dry conditions continue
through midweek with light winds. Moisture and storm chances
return Friday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MCT
AVIATION...MCT
FIRE WEATHER...MCT

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 1, 2:26 PM MST, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
326 PM MDT Sun Aug 1 2021

AZZ012-013-012200-
Little Colorado River Valley in Coconino County-Little Colorado River
Valley in Navajo County-
326 PM MDT Sun Aug 1 2021

...A STRONG THUNDERSTORM WILL CONTINUE TO MOVE NORTH OF WINSLOW
THROUGH 300 PM ARIZONA TIME...

At 224 PM Arizona time, Doppler radar was tracking a strong
thunderstorm near Winslow, moving north at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas north of Winslow and
I-40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3504 11071 3506 11088 3527 11088 3524 11059
TIME...MOT...LOC 2124Z 190DEG 10KT 3509 11078

TM
Special weather statement, Aug 1, 2:55 PM MST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
355 PM MDT Sun Aug 1 2021

AZZ009-039-012230-
Black Mesa Area-Northeast Plateaus and Mesas Hwy 264 Northward-
355 PM MDT Sun Aug 1 2021

...A STRONG THUNDERSTORM WILL CONTINUE TO DEVELOP NEAR KAIBITO
THROUGH 430 PM NAVAJO NATION TIME...

At 353 PM MDT, Doppler radar was tracking a strong thunderstorm east
of Kaibito, or 36 miles northeast of Tuba City, moving northeast at
10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Inscription House Landing Strip, Shonto, and Kaibito.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3637 11092 3641 11111 3680 11114 3665 11049
TIME...MOT...LOC 2153Z 211DEG 8KT 3657 11090

TM
Special weather statement, Aug 1, 3:12 PM MST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
312 PM MST Sun Aug 1 2021

AZZ012-016-012245-
Little Colorado River Valley in Coconino County-Eastern Mogollon Rim-
312 PM MST Sun Aug 1 2021

...A STRONG THUNDERSTORM WILL CONTINUE TO DEVELOP NEAR STARLIGHT
PINES UNTIL 345 PM MST...

At 311 PM MST, Doppler radar was tracking a strong thunderstorm near
Starlight Pines, or 26 miles northwest of Forest Lakes, moving north
at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Starlight Pines, Blue Ridge Campground, Rock Crossing Campground and
Chavez Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3445 11098 3452 11123 3492 11115 3487 11083
TIME...MOT...LOC 2211Z 192DEG 12KT 3466 11105

TM
Special weather statement, Aug 1, 3:15 PM MST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
315 PM MST Sun Aug 1 2021

AZZ013-016-012245-
Little Colorado River Valley in Navajo County-Eastern Mogollon Rim-
315 PM MST Sun Aug 1 2021

...A STRONG THUNDERSTORM WILL REMAIN NEAR CLAY SPRINGS UNTIL 345 PM
MST...

At 314 PM MST, Doppler radar was tracking a strong thunderstorm over
Clay Springs, or 15 miles northwest of Show Low. This storm was
nearly stationary.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Clay Springs and Pinedale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3430 11040 3448 11043 3447 11015 3428 11010
TIME...MOT...LOC 2214Z 273DEG 3KT 3435 11028

TM
Special weather statement, Aug 1, 3:21 PM MST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
321 PM MST Sun Aug 1 2021

AZZ012-015-012245-
Little Colorado River Valley in Coconino County-Western Mogollon Rim-
321 PM MST Sun Aug 1 2021

...A LINE OF THUNDERSTORMS WILL GRADUALLY MOVE SOUTHEAST ALONG I-40
BETWEEN TWIN ARROWS AND TWO GUNS UNTIL 345 PM ARIZONA TIME...

At 319 PM Arizona time, Doppler radar was tracking a line of strong
thunderstorms moving east of Twin Arrows along I-40.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Two Guns, Rimmy Jims, Twin Arrows, and Meteor Crater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3529 11105 3492 11095 3498 11125 3531 11131
TIME...MOT...LOC 2219Z 307DEG 6KT 3525 11126 3501 11121

TM
Special weather statement, Aug 1, 4:24 PM MST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
424 PM MST Sun Aug 1 2021

AZZ012-020015-
Little Colorado River Valley in Coconino County-
424 PM MST Sun Aug 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 515 PM
MST...

At 423 PM MST, Doppler radar was tracking a strong thunderstorm near
Meteor Crater, or 18 miles west of Winslow, moving northeast at 55
mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Rimmy Jims and Meteor Crater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3488 11104 3494 11119 3516 11106 3509 11087
TIME...MOT...LOC 2323Z 240DEG 49KT 3495 11102

DB

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:05 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Aug 1, 5:11 PM MSTSevere Thunderstorm WarningFGZGila, Navajo49 min
Aug 1, 5:22 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Aug 1, 5:28 PM MSTFlash Flood Warning Considerable damage threatFGZGila, Navajo5 hr
Aug 1, 5:49 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Aug 1, 6:04 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Aug 1, 6:20 PM MSTFlash Flood Warning Considerable damage threatFGZGila, Navajo3 hr
Aug 1, 7:55 PM MSTFlash Flood Warning Considerable damage threatFGZGila2 hr
Aug 1, 8:26 PM MSTFlash Flood WarningFGZGila115 min
Aug 1, 8:59 PM MSTFlash Flood WarningFGZGila85 min
Aug 1, 9:47 PM MSTSpecial Weather StatementFGZ28 min
Aug 2, 1:59 PM MSTFlash Flood Warning Considerable damage threatFGZApache3 hr
Aug 2, 2:23 PM MSTSevere Thunderstorm WarningFGZApache, Navajo22 min
Aug 2, 2:44 PM MSTSevere Thunderstorm WarningFGZApache, Navajo31 min
Aug 2, 4:06 PM MSTSpecial Weather StatementFGZApache39 min
Aug 2, 4:14 PM MSTSpecial Weather StatementFGZ31 min

Nearby

Flash Flood Warnings in Arizona, 2021Every flash flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.